Breaking News
Translate

COVID-19 patients with diarrhea more likely to have severe symptoms of pneumonia – Research

Kindly Share This Story:

COVID-19 patients with diarrhea more likely to have severe symptoms of pneumonia – Research

Researchers have found that more coronavirus disease patients with diarrhea showed severe symptoms of pneumonia than those without diarrhea.

This is according to a recently published research article in the journal Lancet Gastroenterology and Hepatology.

The researchers from the Sixth Affiliated Hospital of Sun Yat-sen University and its Research Institute of Gastroenterology examined the intestinal symptoms of patients with COVID-19 from multiple medical centres in China.

READ ALSO: COVID-19: Fear grips Sokoto, as state investigates index case

They collected and analysed data from 232 patients who were tested positive for COVID-19 and admitted to 14 hospitals in provinces of Guangdong, Hubei, and Jiangxi from Jan. 19 to March 6.

Two patients with pre-existing digestive diseases were excluded from the analysis.

The patients’ most common symptoms at the onset of illness were fever, cough, and sputum production.

Diarrhea was observed in 49 patients, or 21 per cent, according to the research article, which said that the patients with diarrhea were older and more likely to have comorbidities than those without diarrhea.

The researchers also discovered that more patients with diarrhea showed severe symptoms of pneumonia than those without.

READ ALSO: South Africa to deploy more than 73,000 extra troops for lockdown

Although there was no correlation between diarrhea and oxygen supplementation, a greater proportion of patients with diarrhea required ventilator support and admission to intensive care, said the article.

They did not observe a correlation between diarrhea and the use of antiviral medicine or antibiotics.

The analysis did not cover the data on the prevalence of asymptomatic COVID-19.

The researchers also pointed out that medicines such as antivirals, lopinavir, and ritonavir are known to cause diarrhea.

vanguard

Kindly Share This Story:
All rights reserved. This material and any other digital content on this platform may not be reproduced, published, broadcast, written or distributed in full or in part, without written permission from VANGUARD NEWS.

Disclaimer

Comments expressed here do not reflect the opinions of vanguard newspapers or any employee thereof.
Do NOT follow this link or you will be banned from the site!